Alert archive / Wisconsin / Special Weather Statements in 2018

Special Weather Statement, NWS La Crosse, WI

August 8, 2018Taylor County, Wisconsin

NWS La Crosse, WI issued this special weather statement at Aug 8, 2018, 9:52 PM CDT for Taylor County, Wisconsin. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2018, 9:52 PM CDT (02:52 UTC)
Expired
Aug 8, 2018, 10:30 PM CDT
In force
38 min
Issued by
NWS La Crosse, WI

County Taylor County, WI

The radar

The La Crosse radar (KARX), 167 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
395 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1508 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

895 
WWUS83 KARX 090252
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
952 PM CDT WED AUG 8 2018

WIZ017-090330-
Taylor-
952 PM CDT WED AUG 8 2018

...A LINE OF THUNDERSTORMS WILL AFFECT TAYLOR COUNTY...

At 949 PM CDT, radar indicated thunderstorms were located along a 
line extending from near Tripoli to near Hawkins. Movement was 
southeast at 45 mph.

Wind gusts to 30 mph, brief heavy downpours, and occasional cloud to 
ground lightning can be expected with this line of storms. Move 
indoors until the storms pass. 

These storms will be near...
  Chelsea around 1020 PM CDT.
  Medford around 1030 PM CDT.

Other locations impacted by these storms include Stetsonville,
Goodrich, Wood Lake, The Mondeaux Flowage and Highway 13 And County
Road M.

LAT...LON 4512 9004 4512 9020 4504 9020 4504 9051
      4538 9077 4538 9005
TIME...MOT...LOC 0249Z 327DEG 38KT 4555 8994 4545 9076 

$$

Wetenkamp

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Aug 8, 6:33 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Aug 8, 6:33 PM CDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
633 PM CDT Wed Aug 8 2018

.SHORT TERM...(This evening through Thursday)
Issued at 255 PM CDT Wed Aug 8 2018

Latest water vapor satellite imagery showing upper level trough
over the Upper Greats Lake Region and ridging over the western
Continental United States. Shortwave trough over southern Ontario
Canada embedded in the upper level trough is producing scattered
showers and storms over northeast Minnesota and Lake Superior per
latest mosaic radar. Latest 19z surface analysis indicates ridge
over southern Iowa and producing mostly clear skies across the
forecast area.

Shortwave trough and associated surface cold front is expected to
move into central Wisconsin and central Minnesota tonight. The
08.12z GFS/NAM show surface moisture convergence and 925/850mb
moisture convergence along the front with the better pooling of
moisture/convergence over north central Wisconsin this evening. The
08.12z deterministic models/latest hi-resolution models indicate
enough vertical motion along surface front to produce scattered
showers and storms...mainly over the far northern parts of the
forecast area. The 08.12z NAM/08.17z RAP indicate around 20 knots
of 0-3km shear late this afternoon and evening across western
Wisconsin...however instability is lacking...as the NAM/RAP show
500 to 1500 j/kg surface based CAPE. A few of the storms over
north central Wisconsin could become strong with hail and gusty
winds.

Surface front remains nearly stationary over southern Wisconsin and
northern Iowa Thursday. Based on daytime heating...moisture
convergence along surface front and deterministic/hi resolution
models...scattered showers and storms are possible across
southwest Wisconsin/northeast Iowa after 18z Thursday. A few of
the storms could be strong with hail and gusty winds...as the
08.12z NAM/GFS suggest surface base CAPE of around 2000 j/kg and
0-3km shear around 20 knots.

.LONG TERM...(Thursday night through Wednesday)
Issued at 255 PM CDT Wed Aug 8 2018

GFS and EC remain lock-step with bending over the amplified west
coast ridge, leaning the axis northeast across southern Canada for
the weekend. As it does, both models have also continued to trend
toward developing a cutoff 500 mb low from a southeast moving
trough. The cutoff low could hang around the eastern great lakes/oh
river valley into Mon - which could/would bring some shower chances
to mainly eastern portions of Wisconsin.

Upper level flow then set to shift from broad ridging to more zonal
flow for the new work week, with various shortwaves tracking along
it - with potential rain threats. Disagreements with timing/location
with these features, so will let consensus detail any pcpn chance
for next week for the time being.

Temperatures look to stay summery, especially for the weekend. Highs
in the upper 80s for some locations possible/likely.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 633 PM CDT Wed Aug 8 2018

VFR conditions are expected through the TAF period. A weak cold
front slides across the TAF sites late tonight into Thursday
morning. The main impact at the TAF sites will be a wind switch to
the northwest, mainly during the late morning and afternoon on
Thursday. Did not include fog in the KLSE TAF with this issuance
given the pressure gradient staying up tonight with winds in the
500 to 1500 ft layer increasing into the 20 to 30 kt range. We may
just get into LLWS criteria tonight at KLSE, but it appears very
marginal at this time.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DTJ
LONG TERM...Rieck
AVIATION...Wetenkamp
Hazardous weather outlook, Aug 8, 3:01 PM CDT, 6 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
301 PM CDT Wed Aug 8 2018

IAZ008-009-MNZ079-086>088-094>096-WIZ032>034-041-042-092015-
Mitchell-Howard-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-
Houston-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-
301 PM CDT Wed Aug 8 2018

This Hazardous Weather Outlook is for parts of southeast
Minnesota, northeast Iowa, and west central into central
Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There are also chances for thunderstorms early next week but it
is too early to discern any severe weather threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-092015-
Taylor-Clark-
301 PM CDT Wed Aug 8 2018

This Hazardous Weather Outlook is for parts of north central
Wisconsin.

.DAY ONE...Tonight

A few thunderstorms are expected this evening. A strong storm is
possible with the main threats being hail and gusty wind.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There are chances for thunderstorms early next week but it is too
early to discern any severe weather threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated but reports of high winds
or hail would be appreciated this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ010-011-018-019-029-030-WIZ043-044-053>055-061-092015-
Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-Clayton-Juneau-Adams-
Vernon-Crawford-Richland-Grant-
301 PM CDT Wed Aug 8 2018

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...central Wisconsin and southwest
Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

On Thursday afternoon and evening, scattered storms will be
possible. A few may become strong and they would be capable of
producing hail and gusty winds.

On Friday, isolated storms will be possible. The main hazard
would be lightning.

There are also chances for thunderstorms early next week but it
is too early to discern any severe weather threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne/DTJ

In the hours before

Special weather statement, Aug 8, 9:52 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
952 PM CDT WED AUG 8 2018

WIZ017-090330-
Taylor-
952 PM CDT WED AUG 8 2018

...A LINE OF THUNDERSTORMS WILL AFFECT TAYLOR COUNTY...

At 949 PM CDT, radar indicated thunderstorms were located along a
line extending from near Tripoli to near Hawkins. Movement was
southeast at 45 mph.

Wind gusts to 30 mph, brief heavy downpours, and occasional cloud to
ground lightning can be expected with this line of storms. Move
indoors until the storms pass.

These storms will be near...
  Chelsea around 1020 PM CDT.
  Medford around 1030 PM CDT.

Other locations impacted by these storms include Stetsonville,
Goodrich, Wood Lake, The Mondeaux Flowage and Highway 13 And County
Road M.

LAT...LON 4512 9004 4512 9020 4504 9020 4504 9051
      4538 9077 4538 9005
TIME...MOT...LOC 0249Z 327DEG 38KT 4555 8994 4545 9076

Wetenkamp

Nearby

Special Weather Statements in Wisconsin, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.